Clostridium difficile is a gram-positive, spore-forming, anaerobic bacillus that can result in an asymptomatic carrier state or a severe infection of the colon with resultant diarrhea with or without associated pseudomembranous colitis. Medications, most commonly antibiotics but also antineoplastic medications, may cause a disruption in the normal flora of the colon thus allowing ingested C. difficile spores to germinate. Once in the colon, strains which secrete toxins A and B cause clinical symptoms; however, not all strains produce these toxins and tissue damage generally results only when both toxins are present. Rarely, symptomatic disease may result with toxin A-negative, toxin B-positive strains. C. difficile is a common cause of both nosocomial and antibiotic associated diarrhea, and therefore, should be considered in appropriate patient populations who develop diarrhea. In fact it is the most common cause of hospital acquired diarrhea. All antibiotic agents may be associated with infection; however, clindamycin, ampicillin, amoxicillin, and cephalosporins are most frequently involved.
Patient populations considered at high risk include the elderly, patients with uremia, burn victims, cancer patients, ICU patients, and patients who have undergone recent abdominal surgery or ceserean sectioning. Conditions to include in the differential diagnosis include Staphylococcus enterocolitis (suspect when fecal gram stain reveals gram-positive cocci and C. difficile testing is negative), neutropenic enterocolitis (suspect in chemotherapy patients who develop diarrhea and abdominal pain in the setting of neutropenia), inflammatory bowel disease, chemical colitis (suspect in patients receiving chemotherapy or gold therapy), ischemic colitis, and infectious diarrhea.
Clinical symptoms may include diarrhea, colitis with or without pseudomembranes, abdominal cramping, fever, nausea, anorexia, and malaise. Severe cases may develop ileus, toxic megacolon, perforation, abscess, or fulminant colitis. With severe disease, there may be a decrease in diarrhea symptoms due to decreased motility. Laboratory abnormalities are nonspecific and include hypoalbuminemia, hypoproteinemia, electrolyte abnormalities, leukocytosis, and fecal leukocytes (the absence of fecal leukocytes does not exclude the diagnosis). Plain abdominal radiographs may reveal paralytic ileus, colon edema (“thumbprinting”), or a dilated colon. CT scanning may also reveal edema of the colon.
The diagnosis may be established by isolation of C. difficile from stool samples by means of anaerobic culture techniques. However, this test is rarely used to establish the diagnosis secondary to the time required to culture C. difficile (2-3 days) and because culture techniques do not determine if the isolated organism produces toxin and therefore is the cause of the diarrhea or merely a benign isolate or colonizer. Tissue culture assay for toxin B is sensitive and specific, but this test also requires approximately 3 days to perform. ELISA assays for toxins A and B are used most often clinically to establish the diagnosis. Sometimes repeated assays are required. If the first assay is negative but diarrhea persists, repeat samples should be sent until three different samples have been submitted for analysis. Other methods available to establish the diagnosis include polymerase chain reaction and dot-immunobinding assay. If the above mentioned tests are negative but the diagnosis is still suspected or if test results will not be available in reasonable time period, then sigmoidoscopy may be used to detect lesions and establish the diagnosis. If sigmoidoscopy is negative, colonoscopy may be required as lesions may be isolated at the cecum, hepatic flexure or splenic flexure.
Since C. difficile is a highly contagious infection, patients should be placed in isolation until diarrhea symptoms resolve. Medical staff represent a potential vehicle for transmission among patients. Therefore, personnel should adhere to strict isolation guidelines and use adequate handwashing technique after every patient contact. The inciting agent (antibiotic or antineoplastic) should be discontinued if possible. Mild diarrhea may resolve without treatment upon discontinuation of the inciting agent. It is imperative to avoid antidiarrheal agents and narcotics as they may induce severe colitis. Therapy for persistent or severe disease is with oral metronidazole (500 mg TID or 250 mg QID) or oral vancomycin (125-500 mg QID) for a total of 10 days. Since metronidazole is less expensive and does not pose the increased risk of causing the development of resistant organisms (enterococcus) such as oral vancomycin, it is considered the drug of choice. In cases where oral therapy is not an option or when there is associated toxic megacolon, intravenous metronidazole (500 mg Q 8 hours) but not vancomycin may be used. Vancomycin enemas are another option. Oral bacitracin methylene disalicylate (20,000 to 25,000 units QID) is also another therapeutic option but is not as effective. Even with appropriate therapy recurrence may occur. In such cases repeating oral therapy for 10-14 days is appropriate. If recurrence becomes problematic, a tapering course of oral therapy (vancomycin or metronidazole) over 6 weeks may be employed. Cholestyramine therapy may be added to the tapering course of oral vancomycin. Oral vancomycin (125 mg QID) plus oral rifampin (600 mg BID) for seven days is another option. Severe cases may require surgical consultation and therapy. Indications for surgery include an acute abdomen, sepsis, multiorgan failure, hemorrhage, perforation, and clinical deterioration despite antibiotic therapy.